Alert archive / New Mexico / Severe Thunderstorm Warnings in 2003

Severe Thunderstorm Warning 129, NWS Albuquerque, NM

July 10, 2003Torrance County, New Mexico

NWS Albuquerque, NM issued this severe thunderstorm warning at Jul 10, 2003, 4:45 PM MDT for Torrance County, New Mexico. It was in force for 45 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Jul 10, 2003, 4:45 PM MDT (22:45 UTC)
Expired
Jul 10, 2003, 5:30 PM MDT
In force
45 min
Issued by
NWS Albuquerque, NM
Area
Counties, with a storm outline in the text

County Torrance County, NM

The radar

The Albuquerque radar (KABX), 103 km from the middle of the area, began a volume at 22:48 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The watch it was issued in

The SPC watch in force over the same counties when this warning went out.

IssuedProductOfficeLasted
Jul 10, 2:35 PM MDTSevere Thunderstorm WatchSPC6 hr

The nearest sounding before it

Albuquerq/Krtlnd, NM (KABQ), launched 12:00Z, 10.8 hours before the alert went out and 80 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Albuquerq/Krtlnd, NM at 12:00Z on 2003-07-10Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Albuquerq/Krtlnd, NM at 12:00Z on 2003-07-10The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 133 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
2671 m above ground
0-6 km bulk shear
33 kt
0-1 km storm-relative helicity
133 m²/s²
0-3 km storm-relative helicity
185 m²/s²
Significant tornado parameter
0.0
Supercell composite
-0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WUUS55 KABQ 102245
SVRABQ
NMC057-102330-

BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE ALBUQUERQUE NM
443 PM MDT THU JUL 10 2003

THE NATIONAL WEATHER SERVICE IN ALBUQUERQUE HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  NORTH AND CENTRAL TORRANCE COUNTY IN CENTRAL NEW MEXICO

* UNTIL 530 PM MDT

* AT 442 PM MDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
  SEVERE THUNDERSTORM OVER CENTRAL TORRANCE COUNTY...OR ABOUT 14
  MILES EAST OF ESTANCIA...MOVING SOUTH AT 10 MPH.

* THE SEVERE THUNDERSTORM WILL REMAIN...
  OVER RURAL CENTRAL TORRANCE COUNTY 

SEVERE STORMS PRODUCE DAMAGING WINDS OF AT LEAST 60 MPH AND LARGE
HAIL. MOVE INDOORS AND AVOID WINDOWS.

HEAVY RAINS FROM SEVERE THUNDERSTORMS CAN PRODUCE SUDDEN AND
DANGEROUS FLOWS IN ARROYOS...DITCHES AND OVER LOW WATER CROSSINGS. DO
NOT ATTEMPT TO DRIVE THROUGH AREAS WHERE WATER COVERS THE ROADWAY.

LAT...LON 3495 10566 3497 10594 3455 10602 3452 10566

$$

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Albuquerque, NM wrote its last area forecast discussion before this severe thunderstorm warning went out at Jul 10, 3:00 PM MDT, 1 hour 45 minutes earlier.

Area forecast discussion, Jul 10, 3:00 PM MDT, 1 hour 45 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE ALBUQUERQUE NM
300 PM MDT THU JUL 10 2003

LITTLE TIME FOR DISC WITH ONGOING WX. OTHER THAN TWEAKING GRIDS FOR
CURRENT ACTIVITY WHICH SHOULD WANE TOWARD SUNSET...LOWERED MAX TEMPS
ACROSS THE NORTHEAST ON SATURDAY WHEN NEXT COOL SURGE EXPECTED.
OTHERWISE...PREVIOUS TRENDS IN CHECK.  KJ

PRELIMINARY NUMBERS...

FARMINGTON................ 058/101 060/100 059 41000
GALLUP.................... 047/099 050/098 052 41000
GRANTS.................... 051/098 053/096 057 41000
GLENWOOD.................. 058/104 061/103 058 41211
CHAMA..................... 044/091 045/088 045 41110
LOS ALAMOS................ 060/090 060/088 058 41110
RED RIVER................. 043/084 043/079 045 41111
TAOS...................... 053/094 053/089 052 41111
SANTA FE.................. 058/093 058/091 056 41111
SANTA FE AIRPORT.......... 062/096 062/094 058 41111
ESPANOLA.................. 055/099 055/096 057 41110
ALBUQUERQUE HEIGHTS....... 070/100 070/099 068 41110
ALBUQUERQUE VALLEY........ 065/103 065/102 063 41100
ALBUQUERQUE FOOTHILLS..... 066/097 066/096 063 41210
ALBUQUERQUE WEST MESA..... 068/103 068/102 068 41100
SOCORRO................... 065/105 066/103 062 41411
SANDIA PARK/CEDAR CREST... 059/094 059/092 056 41211
MORIARTY/ESTANCIA......... 055/097 055/095 053 41211
CARRIZOZO................. 062/098 063/096 060 41511
RUIDOSO................... 055/089 055/087 054 41511
RATON..................... 053/091 053/083 052 41111
LAS VEGAS................. 055/090 055/084 053 41311
ROY....................... 059/093 059/086 062 41001
CLAYTON................... 063/095 062/087 060 41001
SANTA ROSA................ 064/096 065/091 063 41201
TUCUMCARI................. 067/099 068/092 064 41001
FORT SUMNER............... 065/096 066/092 065 41200
CLOVIS.................... 065/096 066/093 066 41000
PORTALES.................. 065/097 066/094 066 41000
ROSWELL................... 069/099 069/098 068 41210

.ABQ...SEVERE TSTM WATCH PARTS OF CNTL/SCNTL NM TIL 03Z.
Hazardous weather outlook, Jul 10, 12:05 PM MDT, 4 hours 40 minutes before
NMZ001>021-026-111200-

HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE ALBUQUERQUE NM
1205 PM MDT THU JUL 10 2003

THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTH AND CENTRAL NEW MEXICO.

.DAY ONE...

SLOW MOVING THUNDERSTORMS CAPABLE OF PRODUCING WIND GUSTS TO 40
MPH...LOCALLY HEAVY RAINFALL AND SMALL HAIL WILL BE FOUND ACROSS THE
SOUTH CENTRAL MOUNTAIN REGION...INCLUDING AREAS FROM MOUNTAINAIR TO
RUIDOSO.  THE STORMS WILL DRIFT TOWARD THE SOUTHWEST AS THE
AFTERNOON PROGRESSES. ELSEWHERE...ISOLATED THUNDERSTORMS WILL BE
POSSIBLE ACROSS THE REMAINDER OF THE CENTRAL MOUNTAIN CHAIN AND
ADJACENT EAST SLOPES AND ALSO ACROSS THE SOUTHEAST PLAINS FROM
ROOSEVELT TO CHAVES COUNTY. HAIL UP TO DIME SIZE COULD ACCOMPANY ANY
OF THE STRONGER STORMS.

.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY

ISOLATED THUNDERSTORMS ARE POSSIBLE JUST ABOUT EVERY DAY IN THE
FORESEEABLE FUTURE. SEVERE WEATHER IS NOT EXPECTED THOUGH. STAY
TUNED TO THE LATEST FORECASTS FOR MORE DETAILS.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT ANTICIPATED.

KJ/DLC

In the hours before

Local storm report, Jul 10, 3:19 PM MDT, 1 hour 26 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE ALBUQUERQUE, NM
319 PM MDT THU JUL 10 2003

TIME(MDT)  .....CITY LOCATION.....STATE   ...EVENT/REMARKS...
           ....COUNTY LOCATION....

0317 PM    WAGON MOUND               NM   1.00 INCH HAIL
07/10/03   MORA                           REPORTED BY PUBLIC.

JLP

The office that day

Everything else NWS Albuquerque, NM issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jul 10, 2:55 PM MDTSevere Thunderstorm WarningABQMora45 min
Jul 10, 3:42 PM MDTSevere Thunderstorm WarningABQMora, San Miguel43 min
Jul 10, 4:18 PM MDTSevere Thunderstorm WarningABQLincoln, Torrance42 min
Jul 10, 4:55 PM MDTSevere Thunderstorm WarningABQSocorro35 min

Nearby

Severe Thunderstorm Warnings in New Mexico, 2003Every severe thunderstorm warning in 2003

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.